Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 38, NWS Medford, OR

December 7, 2014Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Dec 7, 2014, 9:27 AM PST for Jackson County, Oregon. It took effect at Dec 7, 2014, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2014, 9:27 AM PST (17:27 UTC)
In effect from
Dec 7, 2014, 10:00 AM PST
Expired
Dec 7, 2014, 7:58 PM PST
In force
10 hr
Issued by
NWS Medford, OR

County Jackson County, OR

The radar

The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WWUS76 KMFR 071727
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
927 AM PST SUN DEC 7 2014

ORZ026-080130-
/O.NEW.KMFR.WI.Y.0038.141207T1800Z-141208T0600Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
927 AM PST SUN DEC 7 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
  TO 45 MPH.

* TIMING: LATE MORNING THROUGH MID EVENING.

* LOCATIONS INCLUDE: MEDFORD...ASHLAND. THE ROGUE VALLEY FROM
  CENTRAL POINT SOUTH WILL SEE THE STRONGEST WINDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
2 follow-up statements
039 
WWUS76 KMFR 072243
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
243 PM PST SUN DEC 7 2014

ORZ026-080600-
/O.CON.KMFR.WI.Y.0038.000000T0000Z-141208T0600Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
243 PM PST SUN DEC 7 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH 
  GUSTS TO 45 MPH. 

* TIMING: THROUGH MID EVENING.

* LOCATIONS INCLUDE: MEDFORD...ASHLAND. THE ROGUE VALLEY FROM 
  CENTRAL POINT SOUTH WILL SEE THE STRONGEST WINDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
863 
WWUS76 KMFR 080358
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
758 PM PST SUN DEC 7 2014


ORZ026-080500-
/O.CAN.KMFR.WI.Y.0038.000000T0000Z-141208T0600Z/
JACKSON COUNTY-
758 PM PST SUN DEC 7 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 7, 1:03 AM PST, 8 hours 24 minutes earlier.

Area forecast discussion, Dec 7, 1:03 AM PST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
103 AM PST SUN DEC 7 2014

.DISCUSSION...07/00Z NAM/GFS IN.

AN UPPER LEVEL RIDGE IS CURRENTLY OVER THE PACIFIC NORTHWEST.
A FEW LIGHT SHOWERS PERSIST HERE AND THERE...MOSTLY ON THE EAST
SIDE. MOST AREAS ARE DRY WITH LOW CLOUDS AND FOG IN SOME OF THE
VALLEYS...AND CIRRUS ABOVE.

THE HEMISPHERIC PATTERN SHOWS A WAVE NUMBER OF 4 AROUND THE
GLOBE...DOWN FROM 5 A FEW DAYS AGO. THIS SUGGESTS THAT THE
OVERALL PATTERN WILL BECOME LESS PROGRESSIVE OVER THE NEXT
SEVERAL DAYS. THE COLDEST AIR REMAINS OVER THE HUDSON BAY AREA
WITH A SECONDARY MAX OVER THE SPITZBERGEN ISLANDS.

THE RIDGE WILL MOVE OUT TO THE EAST SUNDAY...AND THEN THE PATTERN
WILL INDEED STALL. A LONG WAVE TROUGH WILL SET UP BETWEEN 15OW AND
160W AND PARK THERE THROUGH AT LEAST WEDNESDAY. SOUTHWEST FLOW
ALOFT WILL SET UP OVER THE PACIFIC NORTHWEST MONDAY AND STRENGTHEN
THROUGH WEDNESDAY. SHORT WAVES EJECTING FROM THE TROUGH WILL
BRINGS ROUNDS OF WIND AND PRECIPITATION TO THE MEDFORD CWA.

THE FIRST OF THESE WAVES WILL MOVE ONSHORE SUNDAY EVENING. THE
ASSOCIATED FRONT WILL FALL APART AS IT MOVES ONSHORE AS MOST OF
THE UPPER LEVEL SUPPORT WILL BE CONFISCATED BY AN UPSTREAM SYSTEM.
THE BULK OF THE PRECIPITATION WILL FALL OVER CURRY COUNTY AND FAR
WESTERN SISKIYOU COUNTY. LIGHTER AMOUNTS WILL FALL INLAND AS THE
FRONT WEAKENS...AND MOST AREAS WILL SEE SOME MEASURABLE
PRECIPITATION SUNDAY NIGHT INTO MONDAY...EVEN EAST OF THE
CASCADES.

ANOTHER WAVE WILL PUSH ANOTHER FRONT ONSHORE MONDAY EVENING...AND
THIS ONE HOLDS TOGETHER A BIT BETTER THAN THE SUNDAY NIGHT SYSTEM.
ONCE AGAIN THE HEAVIEST PRECIPITATION WILL FALL OVER CURRY COUNTY.

SNOW WILL NOT BE A FACTOR WITH ANY OF THESE SYSTEMS AS THE SNOW
LEVEL WILL REMAIN ABOVE ALL BUT THE HIGHEST PEAKS...ABOVE AT LEAST
6000 FEET AND OFTEN HIGHER.

THE BIG KAHUNA WILL MOVE IN WEDNESDAY...AND THAT IS COVERED IN
THE EXTENDED DISCUSSION.

EXTENDED FORECAST DISCUSSION FROM THE SATURDAY AFTERNOON
AFD...WEDNESDAY THROUGH SUNDAY. AGREEMENT OF THE 12Z MODELS DURING
THE EXTENDED PERIOD IS ABOVE AVERAGE. THUS, ADJUSTMENTS WERE MADE
TO: INCREASE THE PROBABILITY OF PRECIPITATION (POP) WEDNESDAY INTO
THURSDAY NIGHT, DECREASE THE POP FRIDAY INTO SATURDAY NIGHT,
INCREASE TEMPERATURES SLIGHTLY WEDNESDAY AFTERNOON WITH SOUTHERLY
DOWNSLOPE WINDS EXPECTED IN THE ROGUE AND SHASTA VALLEYS, AND TO
DECREASE TEMPERATURES THURSDAY NIGHT THROUGH SATURDAY NIGHT.

THE FOCUS OF THE EXTENDED PERIOD IS UPON AN ATMOSPHERIC RIVER EVENT
WITH SIGNIFICANT RAINFALL AND STRONG SOUTHERLY WINDS POSSIBLE
WEDNESDAY THROUGH THURSDAY. THIS EVENT IS ALSO FORECAST TO HAVE
ABOVE NORMAL SNOW LEVELS AT AROUND 7000 FEET FALLING TO AROUND 5500
FEET. RAINFALL AMOUNTS LOOK TO BE HIGHEST ALONG THE OREGON AND FAR
NORTHERN CALIFORNIA COAST ON WEDNESDAY WITH THE FOCUS SHIFTING
SOUTHEAST TO THE AREA EXTENDING FROM MT SHASTA TO SAN FRANCISCO AND
SACRAMENTO ON THURSDAY. THE PORTIONS OF OUR AREA TYPICALLY PRONE TO
STRONG SOUTH WINDS WILL HAVE THE HIGHEST RISK OF REACHING ADVISORY
OR WARNING LEVELS. THOSE ARE THE COAST, MOUNTAINS, SOUTHERN SHASTA
VALLEY, AND THE EAST SIDE (ESPECIALLY IN NORTHERN LAKE COUNTY IN THE
VICINITY OF SUMMER LAKE AND SILVER LAKE). THE WIND AND PRECIPITATION
FORECAST WILL BE FINE TUNED AS THIS EVENT DRAWS NEARER. BUT, THE
STRONGEST WINDS AND HEAVIEST PRECIPITATION AMOUNTS ARE FORECAST TO
OCCUR WEDNESDAY NIGHT WITH GUSTS OF 55 TO 70 MPH NEAR WEED AND
SUMMER LAKE.

MODEL AGREEMENT IS NOT IN LOCK STEP WITH THE PROGRESSION OF THE
PATTERN FRIDAY INTO THE WEEKEND. THE FORECAST LEANS TOWARD THE
FASTER PROGRESSION OF THE GFS WHICH IS A COLDER AND LESS WET THAN
SOLUTION THAN THE ECMWF FOR FRIDAY MORNING INTO THE WEEKEND. THE 18Z
GFS HAS TRENDED EVEN FASTER THAN ITS 12Z RUN, WHICH LENDS SOME
SUPPORT TO THE CURRENT FORECAST. A PROGRESSIVE SOLUTION WOULD RESULT
IN A COLD, SHOWERY PATTERN OF NORTHERLY FLOW WHILE A SLOWER
PROGRESSION OF THE UPPER LEVEL PATTERN WOULD CONTINUE A WET AND
RELATIVELY MILD SOUTHWEST FLOW ALOFT. /DW

&&

.AVIATION...BASED ON THE 08/06Z TAF CYCLE...IFR CIGS/VSBYS HAVE
DEVELOPED AT KRBG. EXPECT VALLEYS LIKE THE ROGUE...ILLINOIS...AND
UMPQUA TO GET THEIR FAIR SHARE OF LIFR CONDITIONS AS THE NIGHT
PROGRESSES. CONFIDENCE IN COASTAL FOG NEAR NORTH BEND IS LOW...AND
GIVEN THAT BOTH DYNAMIC AND STATISTICAL GUIDANCE SUGGEST VFR
CONDITIONS OVERNIGHT...HAVE KEPT NORTH BEND VFR THROUGH THE NIGHT.
ANY VALLEY FOG/LOW CLOUDS THAT FORM TONIGHT SHOULD LIFT TO VFR
LATE TOMORROW MORNING OR EARLY AFTERNOON. STRONG SOUTHERLY FLOW
TOMORROW WILL BRING GUSTY SURFACE WINDS TO THE SHASTA VALLEY AND
PERHAPS THE SOUTHERN PORTION OF THE ROGUE VALLEY NEAR ASHLAND.
TURBULENCE WILL INCREASE TOMORROW...ESPECIALLY NEAR WEST TO EAST
ORIENTED TERRAIN. RAIN FROM THE NEXT FRONT WILL ARRIVE SUNDAY
EVENING. SK

&&

.MARINE...UPDATED 1000 PM PST SAT DEC 6 2014...THE NEXT FRONT IS
EXPECTED TO MOVE TOWARDS THE WATERS SUNDAY AFTERNOON. SOUTH WINDS
WILL INCREASE AHEAD OF THE FRONT SUNDAY MORNING. MODELS SHOW 925 MB
WINDS INCREASING TO 40 KTS OVER THE SOUTHERN OUTER WATERS BY 12Z
SUNDAY, THEN NEAR 50 KTS OVER MOST OF THE WATERS SUNDAY AFTERNOON.
AT THE SAME TIME 850 WINDS ARE ALSO EXPECTED TO BE NEAR 50 KTS WITH
A SLIGHT ONSHORE COMPONENT. GIVEN THE ABOVE MENTIONED SCENARIOS, WE
COULD HAVE GALE FORCE WINDS WITH STEEP WIND DRIVEN SEAS FROM LATE
SUNDAY MORNING INTO SUNDAY EVENING. THE FRONT WILL MOVE INLAND
SUNDAY AND WINDS AND SEAS WILL DECREASE, BUT ONLY FOR A BRIEF TIME.
ANOTHER FRONTAL BOUNDARY WILL BE SETTING UP NORTH OF THE WATERS
MONDAY THROUGH TUESDAY AND IT'S A GOOD BET WE'LL HAVE ANOTHER ROUND
OF GALES AND STEEP WIND DRIVEN SEAS.

THE LAST COUPLE OF RUNS OF THE WAVE WATCH BULLETIN AND ENP MODEL
HAVE BACKED OFF AND DELAYED THE HEAVY WEST SWELL NEXT TUESDAY,
WEDNESDAY AND THURSDAY. THEY ARE STILL EXPECTED TO BE IN THE 14 TO
18 FOOT RANGE TUESDAY AND WEDNESDAY, THEN 18 TO 20 FEET THURSDAY.
HOWEVER HIGH END SMALL CRAFT AND POSSIBLY GALE FORCE WINDS WILL
CONTINUE, THUS RESULTING IN HEAVY SEAS NEAR OR OVER 20 FEET.

HOWEVER THE BULLETINS ARE STILL ON TRACK AT BRINGING A LONG PERIOD
SWELL OF 14 FEET OR LONGER INTO OUR WATERS MONDAY...ALBEIT AT A LOW
WAVE HEIGHT UNTIL TUESDAY. THESE LONG PERIOD SWELLS WILL AFFECT
OCEAN BOTTOM AT DEPTHS UP TO 800 FEET AS EARLY AS MONDAY. FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...GALE WATCH FROM SUNDAY MORNING THROUGH SUNDAY
        AFTERNOON FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 7 AM TO 10 AM PST SUNDAY
        FOR PZZ370-376.
     HAZARDOUS SEAS WATCH FROM SUNDAY MORNING THROUGH SUNDAY
        AFTERNOON FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 7 AM TO 10 AM
        PST SUNDAY FOR PZZ370-376.

15/15/10

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 5:26 PM PSTSmall Craft Advisory for WindsMFR26 hr
Dec 6, 5:26 PM PSTSmall Craft Advisory for Hazardous SeasMFR26 hr
Dec 7, 2:17 AM PSTGale WarningMFR17 hr
Dec 7, 2:17 AM PSTHazardous Seas WarningMFR17 hr

Nearby

Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.